Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Have heavy painful periods. Taking gynera to delay period. Is it safe to take primolut?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5257 Questions
Question
i have heavy painful periods. I was taking gynera to delay the period. I have just been prescribed primolut. do i contnue with the birth control and how does primolut work
Posted Tue, 19 Feb 2013 in Menstruation and Miscarriage
 
 
Answered by Dr. Shanti Vennam 56 minutes later
Hi,

Thanks for writing to us.

The most likely cause for your heavy periods is the fibroids you have, as hyperthyroidism usually causes the menstrual flow to lessen. You should be treated for the fibroids along with correction of your thyroid status.

Gynera is a contraceptive pill combination containing both estrogen and progestogen and is useful to control the flow in heavy cycles. Though, it is likely to have several unwanted side effects like venous thrombosis, impaired liver and renal function and altered clotting mechanisms. Estrogen contained in the pill is the major factor in causing these side effects.

Primolut, on the other hand, contains only Norethisterone, a progestogen, and is considered to have less serious side effects as it is devoid of estrogen. It works by maintaining a healthy endometrium.

Considering your age, it is advisable that you switch over to Primolut after consulting your doctor.

Hope I have clarified your doubts. If you need any further clarifications, please feel free to ask. I will be happy to help.

Regards,
Shanti.V.
Above answer was peer-reviewed by
 
Follow-up: Have heavy painful periods. Taking gynera to delay period. Is it safe to take primolut? 5 hours later
would the primolut delay the period
 
 
Answered by Dr. Shanti Vennam 49 minutes later
Hi,

Thanks for writing back.

Primolut can be used for either advancement of cycles, postponement of cycles as well as for the treatment of excessive bleeding. This can be achieved by the stabilizing effect of the drug on the endometrium. The treatment regimen determines which way it is used.

Beginning about 3 days before the expected date of menstruation, 2 or 3 tablets daily for not more than 10 -14 days, can be taken to postpone menstruation. Withdrawal bleeding occurs 2-3 days after stopping the medication.

The use of the drug for postponement of menstruation is advisable for those who are not at risk of conceiving in that cycle.

Hope I have clarified your doubt. If you need any further clarifications, please feel free to ask. I will be happy to help.

Regards,
Shanti.V.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor